Thread: cholesteral
View Single Post
  #14  
Old 03-11-2010, 10:03 PM
mscomc
Guest
 
Posts: n/a
Default

Quote:
Originally Posted by CAVEMAN View Post
Can you elaborate? Reason I ask, I've been on Lipitor for 2-1/2 years now. My dad died of heart disease at 56 and his dad at 49. I have heard mixed things about Lipitor. I've heard some people having muscle problems, liver failure, all kinds of things. I really do not like being on it, but my doctor says given my family history and my levels before I started taking the Lipitor, I need to be on it. The last time they checked my levels I was doing great. My TG's were low, my LDL was low and my HDL was up. But, I shed about 55 lbs before then. I asked my doctor if he would consider taking me off the med to see where my levels would go, but he told me no.
Am I slowly killing myself being on this medication? I would hate to find out when I'm 50 that my heart is healthy, but my liver is shot!

And did you know that one of the ingredients in Lipitor is Talc?????? That cannot be good for you!
Beleive me, I know exactly where you are coming from. I myself have a family history of high cholesterol and diabetes.

Rearnakedchoke is right. When your diet and exercise are NOT enough to drop your bad cholesterol (HDL) while simultaneously raising your good cholesterol (HDL), then you are in a different group of people. You either have some underlying condition, like diabetes (not saying you do, its just an example). Or, you have a family history of such problems, as you already eluded to.

Lipitor has good and bad things. From a postive side, it does drop your LDL cholesterol by up 60%, and you get the maximum effect usually after about a month of use. Here are the problems...it does not really raise your HDL (the good cholesterol). If you are someone who has low LDL, but you also have low HDL, you are still at risk of heart disease. Furthermore, the side effects often include: muslce pain and muscle degredation, headaches, soarness and problems on liver etc etc. Heres the catch. Ideally, YOU want to come off lipitor. To do that, you have to really modify your diet and exercise to drop about 10% of your body weight. BUT! if you are experiencing the side effects of pain, muscle weakness etc, are you going to be able to workout? Probably not, so you will need to stay on the drug. So there is one double edge sword.

The thing is, drug companies DONT want you to stop using their medication. That is bad business. Do you know how much money lipitor brought in alone in 2007 in the U.S? 12 BILLION DOLLARS!!!! They have you hooked now, and they dont want you coming off. By being on lipitor, yes, the benefits do outweigh the risks, but there is a catch.... the side effects. That is what I meant by going on the drugs (for chronic problems). Once you start, 9/10, you arent coming off them.

But in your case, you have lost about 55 lbs (good job man ). That fact that your doctor said NO to taking you off for a few months and seeing where your levels go is very suspect in my oppinion. I would go to another doctor for another oppinion. By shedding that extra fat, I would imagine you could go off it (you have to gradually reduce the dose).
Reply With Quote